Alert archive / Utah / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Salt Lake City, UT

June 18, 20185 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jun 18, 2018, 3:25 AM MDT for 5 counties in Utah. It took effect at Jun 18, 2018, 10:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2018, 3:25 AM MDT (09:25 UTC)
In effect from
Jun 18, 2018, 10:00 AM MDT
Expired
Jun 18, 2018, 10:00 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Wayne County, UT

The radar

The Grand Junction radar (KGJX), 224 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS85 KSLC 180925
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
325 AM MDT Mon Jun 18 2018

UTZ494-182300-
/O.NEW.KSLC.FW.W.0006.180618T1600Z-180619T0400Z/
Henry Mountains-
325 AM MDT Mon Jun 18 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 494 BELOW 6500 FEET...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning below 6500 feet for wind and low relative humidity,
which is in effect from 10 AM this morning to 10 PM MDT this
evening.

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains below 
  6500 feet.

* WINDS...South to southwest winds gusting to 35 mph. 

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15
  percent range. 

* IMPACTS...The combination of low humidity and gusty winds will
  result in critical fire weather conditions across locations
  below 6500 feet where fuels are critically dry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ484-182300-
/O.NEW.KSLC.FW.W.0006.180618T1600Z-180619T0400Z/
Tavaputs Plateau-
325 AM MDT Mon Jun 18 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 484 BELOW 7000 FEET...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning below 7000 feet for wind and low relative humidity,
which is in effect from 10 AM this morning to 10 PM MDT this
evening.

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau below 
  7000 feet.

* WINDS...South to southwest winds gusting to 35 mph. 

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15
  percent range. 

* IMPACTS...The combination of low humidity and gusty winds will
  result in critical fire weather conditions across locations
  below 7000 feet where fuels are critically dry. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ489-182300-
/O.NEW.KSLC.FW.W.0006.180618T1600Z-180619T0400Z/
San Rafael Swell-
325 AM MDT Mon Jun 18 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 489 BELOW 8000 FEET...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning below 8000 feet for wind and low relative humidity,
which is in effect from 10 AM this morning to 10 PM MDT this
evening.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell below 
  8000 feet.

* WINDS...South to southwest winds gusting to 35 mph. 

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15
  percent range. 

* IMPACTS...The combination of low humidity and gusty winds will
  result in critical fire weather conditions across locations
  below 8000 feet where fuels are critically dry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
1 follow-up statement
255 
WWUS85 KSLC 182033
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
233 PM MDT Mon Jun 18 2018

UTZ494-190400-
/O.CON.KSLC.FW.W.0006.000000T0000Z-180619T0400Z/
Henry Mountains-
233 PM MDT Mon Jun 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
494 BELOW 6500 FEET...

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains below 
  6500 feet.

* WINDS...South to southwest winds gusting to 35 mph.

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 
  percent range.

* IMPACTS...The combination of low humidity and gusty winds will 
  result in critical fire weather conditions across locations 
  below 6500 feet where fuels are critically dry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ484-190400-
/O.CON.KSLC.FW.W.0006.000000T0000Z-180619T0400Z/
Tavaputs Plateau-
233 PM MDT Mon Jun 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
484 BELOW 7000 FEET...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau below 
  7000 feet.

* WINDS...South to southwest winds gusting to 35 mph.

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 
  percent range.

* IMPACTS...The combination of low humidity and gusty winds will 
  result in critical fire weather conditions across locations 
  below 7000 feet where fuels are critically dry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ489-190400-
/O.CON.KSLC.FW.W.0006.000000T0000Z-180619T0400Z/
San Rafael Swell-
233 PM MDT Mon Jun 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
489 BELOW 8000 FEET...

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell below 
  8000 feet.

* WINDS...South to southwest winds gusting to 35 mph.

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 
  percent range.

* IMPACTS...The combination of low humidity and gusty winds will 
  result in critical fire weather conditions across locations 
  below 8000 feet where fuels are critically dry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 17, 10:25 PM MDT, 5 hours earlier.

Area forecast discussion, Jun 17, 10:25 PM MDT, 5 hours before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1025 PM MDT Sun Jun 17 2018

.SYNOPSIS...A low pressure system currently over the western Great
Basin will move slowly east through the region early in the week.
Cooler temperatures along with periods of unsettled conditions are
expected across the northern portion of the forecast area to
begin the new week.

&&

.SHORT TERM (Tonight Through Monday Morning)...Convection has
fired up again across northern Utah along and east of the surface
boundary that surged east across northwest Utah earlier in the
evening. The air mass remains somewhat supportive of convection at
this time with CAPE values hovering around 500 J/Kg. Fairly
widespread, but not especially strong convection will exist over
the next several hours as dynamic forcing has weakened a bit late
this evening.

Water vapor imagery shows a fairly strong vorticity lobe rotating
through the base of the upper low currently centered over extreme
southeast Oregon/southwest Idaho. This vorticity lobe will move
out of eastern Nevada later tonight, then lift northeast across
west-central and northern Utah late tonight through Monday morning.
The addition of increasing dynamic lift, cooler air aloft to
destabilize the air mass, and sufficient ambient moisture should
lead to an increase in convective precip late tonight through
Monday morning. A few thunderstorms could become strong with brief
heavy rain and hail at this time, with the best chance for this
across the far north during the morning hours.

.PREVIOUS SHORT TERM (Monday Afternoon Through 00z Thursday)...
As the upper low continues to lift through the area late Monday,
the favorable area for lingering convection remains across the
north with the placement of the low. Southerly winds will continue
to filter in drier conditions from the south while winds will
begin to trend down. Conditions across the south will remain on
the dry and breezy side through Monday, keeping the concern for
elevated critical fire weather conditions in focus.

Models have the low lifting out of the forecast area by late
Monday into Tuesday with high pressure building in across the
west, namely the southwest U.S. area. Temperatures will remain
near seasonal normal going into mid week with unsettled conditions
possible across the north, however lessening each day.

.PREVIOUS LONG TERM (after 00z Thursday)...High pressure centered
over northwest Mexico is expected to build back over the forecast
area Wednesday night into Thursday, resulting in a drying and
warming trend. Maxes are expected to rise to values 5-7F above
seasonal normals by Thursday afternoon.

EC/GFS show the ridge weakening Friday as an ill-defined trough
moves over the top of it. With little moisture in association with
it, not expecting much in the way of precip but it will bring in
some cooler air for northern Utah, bringing maxes back down to near
seasonal normals while southern Utah stays warm.

Latest GFS brings a better defined low across northern Utah on
Saturday, resulting in continued cooling. EC shows high pressure
moving back in during this time, and therefore indicates 700mb temps
about 5C higher than the GFS. For now, have maintained persistence
for temperatures going into Sunday.

&&

.AVIATION...The surface boundary that moved through the terminal
at mid- evening will maintain northwest winds and occasional
showers and possibly a thunderstorm to the terminal through late
tonight. Prevailing northwest winds could briefly go to the south
in precip. VFR conditions will prevail, even with precip
overnight.

A trailing weather disturbance will cross the area from the
southwest early Monday morning. This feature will bring an
increasing chance for showers during the morning, with a chance
of thunderstorms at or near the terminal early in the morning.
South winds may develop for a short time with precip, but should
prevail from the northwest throughout the day Monday.

&&

.FIRE WEATHER...Persistent gusty southwest winds will continue into
late this evening across the area and especially the south. Dry
conditions in place across the south will lead to critical fire
weather conditions through this evening. As the upper level low
slowly moves east and north starting Monday, winds will begin to
relax and a gradual cooling of temperatures and slight increase in
RH values should lower the critical fire weather threat. Increased
winds aloft today through Tuesday are providing excellent mixing
and ventilation across the area. The weather pattern will remain
unsettled across the northern portions of the district as the low
slowly exits the area by mid week with high pressure pushing in
from the west.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

CONGER

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 17, 3:58 PM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
358 PM MDT Sun Jun 17 2018

UTZ001>016-019>021-517-518-WYZ021-181200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
358 PM MDT Sun Jun 17 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Dry and windy conditions are expected to spread into southern Utah
into Monday. Critical fire weather conditions are expected to
continue across the lower elevations of southern Utah through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unsettled conditions will remain across northern Utah and
Southwestern Wyoming periodically through midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:43 PM MDTSpecial Weather StatementSLCRich47 min
Jun 18, 10:41 AM MDTSevere Thunderstorm WarningSLCSalt Lake34 min
Jun 18, 11:11 AM MDTSevere Thunderstorm WarningSLCSalt Lake, Summit49 min
Jun 18, 12:02 PM MDTSpecial Weather StatementSLCSalt Lake28 min
Jun 18, 12:12 PM MDTSevere Thunderstorm WarningSLCMorgan, Salt Lake, Summit19 min

Nearby

Red Flag Warnings in Utah, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.